General Anesthesia Complication Question - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-18-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Anesthesiology General Anesthesia Complication Question

A 25 yo female given a general anesthetic for a surgical procedure develops hyperthermia, muscle rigidity and metabolic acidosis. Which of the following drugs did she receive?

a) Nitrous oxide
b) Atracurium
c) Sevoflurane
d) Thiopental
e) Neostigmine
Reply With Quote Quick reply to this message
The above post was thanked by:
Mashee (04-19-2011), prepink (04-18-2011), usluipek (04-18-2011)



  #2  
Old 04-18-2011
USMLE Forums Scout
 
Steps History: CS Only
Posts: 25
Threads: 0
Thanked 21 Times in 16 Posts
Reputation: 31
Default B

So, this is malignant hyperthermia...succinylcholine (neuromuscular blocker) and...could be B)?
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (04-18-2011)
  #3  
Old 04-18-2011
USMLE Forums Guru
 
Steps History: ---
Posts: 332
Threads: 48
Thanked 170 Times in 109 Posts
Default

C: Sevoflurane
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (04-19-2011)
 
  #4  
Old 04-18-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by prepink View Post
So, this is malignant hyperthermia...succinylcholine (neuromuscular blocker) and...could be B)?
That's a curare drug, so it RELAXES muscle! So will not produce malignant hyperthermia...

so only answer is C)

This question has been discussed before.
Reply With Quote Quick reply to this message
  #5  
Old 04-18-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default

Quote:
Originally Posted by patelMD View Post
That's a curare drug, so it RELAXES muscle! So will not produce malignant hyperthermia...

so only answer is C)

This question has been discussed before.
mmm...Atracurium and Succinylcholine are BOTH neuromuscular blocking drugs (relaxes muscle), but only Atracurium is a curare drug...and Succi can trigger a MH crisis.

discussion is always good!
Reply With Quote Quick reply to this message
The above post was thanked by:
noothan (04-18-2011)
  #6  
Old 04-18-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by bebix View Post
mmm...Atracurium and Succinylcholine are BOTH neuromuscular blocking drugs (relaxes muscle), but only Atracurium is a curare drug...and Succi can trigger a MH crisis.

discussion is always good!
Yes, you are right, but Succi isn't on the option list... Sevoflurane is!

Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (04-18-2011), noothan (04-18-2011)
  #7  
Old 04-19-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default Sevoflurane...indeed

Quote:
Originally Posted by patelMD View Post
Yes, you are right, but Succi isn't on the option list... Sevoflurane is!

Yeap, in this case the right answer is Sevoflurane.

The important thing to remember is that ALL of the Depolarizing blocking agents can trigger a crisis, but not all the inhalational anesthetic…and finally none of the Non-depolarizing blocking agents / IV anesthetics.
Reply With Quote Quick reply to this message
  #8  
Old 04-19-2011
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 21
Threads: 2
Thanked 20 Times in 8 Posts
Reputation: 30
Default Right ans. sevoflurane.

Quote:
Originally Posted by bebix View Post
Yeap, in this case the right answer is Sevoflurane.

The important thing to remember is that ALL of the Depolarizing blocking agents can trigger a crisis, but not all the inhalational anesthetic…and finally none of the Non-depolarizing blocking agents / IV anesthetics.
Among nondepolarizing agents, Tubocurarine is known to cause malignant hyperthermia. Correct me if I'm wrong.
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (04-19-2011)
  #9  
Old 04-19-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default

Quote:
Originally Posted by Sparco View Post
Among nondepolarizing agents, Tubocurarine is known to cause malignant hyperthermia.Correct me if I'm wrong.
Nop, is not a real trigger...in the 70-80's some cases were "diagnosed" as MH, but they didn't used specific test to do so...

quote from Miller's Anesthesia, last edition ("the bible"):

"Nondepolarizing muscle relaxants block the effects of succinylcholine in triggering MH. They attenuate the effects of volatile anesthetics.[15] [97] D-Tubocurarine has been incriminated as an MH trigger because it produced fever in two susceptible children.[46] D-Tubocurarine results in greater lactate production in susceptible pigs exposed to environmental stress,[46] but it has not been shown to be a trigger; it does produce a contracture in denervated muscle, suggesting that it may have a mild depolarizing action that is not generally apparent.[100] "
Reply With Quote Quick reply to this message
The above post was thanked by:
Sparco (04-19-2011)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antidepressant Medication Cardiac Complication Yallah USMLE Step 1 Forum 7 11-01-2013 06:34 AM
Aminoglycoside Antibiotic and anesthesia Taiyakikung USMLE Step 1 Forum 5 08-10-2011 08:42 AM
Spinal Anesthesia Agents Mnemonic usmleguy USMLE Step 2 CK Mnemonics 0 11-27-2010 04:13 AM
Complication of D & C step1an USMLE Step 1 Forum 11 09-06-2010 07:18 AM
Erosive Arthropathy as a complication Yallah USMLE Step 1 Forum 4 06-21-2010 11:08 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)